Alert archive / West Virginia / Special Weather Statements in 2018

Special Weather Statement, NWS Charleston, WV

July 17, 2018Fayette County, West Virginia

NWS Charleston, WV issued this special weather statement at Jul 17, 2018, 3:08 PM EDT for Fayette County, West Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2018, 3:08 PM EDT (19:08 UTC)
Expired
Jul 17, 2018, 3:45 PM EDT
In force
37 min
Issued by
NWS Charleston, WV

County Fayette County, WV

The radar

The Charleston,WV radar (KRLX), 36 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

505 
WWUS81 KRLX 171908
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
308 PM EDT TUE JUL 17 2018

WVZ015-517-171945-
Kanawha-Northwest Fayette-
308 PM EDT TUE JUL 17 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KANAWHA AND WEST
CENTRAL FAYETTE COUNTIES...

At 307 PM EDT, a strong thunderstorm was located 7 miles south of
East Bank, or 17 miles east of Madison, moving southeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Montgomery, Glasgow, Smithers, Pratt, Burnwell, Powellton, Handley,
Leewood, Dawes, Sharon and Eskdale.

This includes West Virginia Turnpike between mile markers 63 and 82.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 3797 8142 3798 8146 3803 8146 3806 8148
      3807 8149 3806 8152 3808 8154 3811 8152
      3812 8155 3813 8154 3814 8155 3822 8140
      3811 8111 3797 8136
TIME...MOT...LOC 1907Z 299DEG 19KT 3812 8148 

$$

08

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 17, 1:43 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 17, 1:43 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
143 PM EDT Tue Jul 17 2018

.SYNOPSIS...
A cold front crosses today. High pressure Wednesday through
Thursday. Low pressure Friday through Sunday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 140 PM Tuesday...

A cold front is working its way across the forecast area this
afternoon, with showers popping up along and ahead of it in
upper 60s to lower 70s dewpoints. The drier air lags behind the
front a bit, with mid to upper 50s dewpoints now working across
central Ohio. Have not been seeing much lightning from the
activity across the forecast area so far, but with some peaks of
sunshine out there think enough instability will be available
for scattered thunderstorms this afternoon and evening. With the
abundant moisture, downpours can be expected from any developed
shower or storm. However, things are moving along nicely which
limits water concerns. Main thing to watch for would be heavy
rain moving across areas that were hit hard earlier today. Did
cut back temperatures a bit today across the mountains where
clouds are standing firm.

Behind the front tonight clouds should break up giving mostly
clear skies. Low level moisture should take most of the night to
scour out, so river valley fog is expected along and east of the
Ohio River -- generally where the showers are today.

High pressure moves into the western Great Lakes region late
tonight into tomorrow. This will bring a sunny and dry day for
Wednesday with near normal afternoon highs.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 315 AM Tuesday...

High pressure traversing the Great Lakes region will provide
cooler, drier northerly flow for a pleasant short term period.
Mostly sunny conditions are likely across the area with lowland
highs in the low-80's Wednesday and mid-80's Thursday. Calm,
clear conditions early Thursday will likely lead to a good
radiational/fog morning.

Low level winds turn easterly and eventually southerly Thursday
into Thursday night, bringing in warmth and moisture, ahead of a
trough digging down the Upper Mississippi Valley. A few light
showers are possible at the end of the period with a
destabilizing atmosphere.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 340 AM Tuesday...

Southerly flow increases moisture to 1.75" PWAT Friday with
storms moving in from the West aided by the heat of day.
Moisture eventually increases to near 1.9" as a cold front
approaches Saturday, thus heavy rain is likely and as usual
during the summer months, at least localized water issues will
need to be watched. Although it's still too far out for a proper
meso- analysis, initial thought on severe weather potential is
that instability/shear are marginally supportive at best of
strong to severe storms with Saturday likely having the
greatest threat with frontal passage.

The cold front passes by Saturday night, though post- frontal
surface troughs beneath the slow-moving wave aloft leaves
generally showery conditions through Monday. Thunderstorm
activity would likely rely on diurnal support.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 140 PM Tuesday...

Showers and thunderstorms along and ahead of a cold front will
continue moving east this afternoon and evening. Due to
scattered natured of these did not code in any restrictions,
sticking with vicinity wording, however should a shower or storm
cross a terminal site IFR visibilities are possible.

Have somewhat low confidence on fog forecast tonight. Dry air
will be trying to move in behind the cold front, but models
showing it struggling to scour out all the low level moisture
before fog forms. Opted to include fog tonight with fairly wet
ground and warm water in the rivers. Any fog that forms should
dissipate after sunrise on Wednesday with VFR expected for the
remainder of the day.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium

ALTERNATE SCENARIOS: Amendments may be needed for restrictions
in showers and storms. Timing and density of fog may vary
tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    L    H    H    H    H    H    H    H    H    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...
Morning river valley fog possible through the end of the work
week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MZ/MC
NEAR TERM...MZ
SHORT TERM...MC
LONG TERM...MC
AVIATION...MZ
Hazardous weather outlook, Jul 17, 4:10 AM EDT, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
410 AM EDT Tue Jul 17 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-180815-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
410 AM EDT Tue Jul 17 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Expect scattered showers and thunderstorms today. The stronger
storms may produce locally heavy downpours and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 17, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
308 PM EDT TUE JUL 17 2018

WVZ015-517-171945-
Kanawha-Northwest Fayette-
308 PM EDT TUE JUL 17 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KANAWHA AND WEST
CENTRAL FAYETTE COUNTIES...

At 307 PM EDT, a strong thunderstorm was located 7 miles south of
East Bank, or 17 miles east of Madison, moving southeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Montgomery, Glasgow, Smithers, Pratt, Burnwell, Powellton, Handley,
Leewood, Dawes, Sharon and Eskdale.

This includes West Virginia Turnpike between mile markers 63 and 82.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 3797 8142 3798 8146 3803 8146 3806 8148
      3807 8149 3806 8152 3808 8154 3811 8152
      3812 8155 3813 8154 3814 8155 3822 8140
      3811 8111 3797 8136
TIME...MOT...LOC 1907Z 299DEG 19KT 3812 8148

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:57 PM EDTSpecial Weather StatementRLXRaleigh33 min
Jul 17, 4:11 PM EDTSpecial Weather StatementRLXBoone34 min
Jul 17, 4:34 PM EDTSpecial Weather StatementRLXWyoming56 min

Nearby

Special Weather Statements in West Virginia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.